Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Columbia, SC

July 19, 2004Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2004, 4:36 PM EDT for Kershaw County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:36 PM EDT (20:36 UTC)
Expired
Jul 19, 2004, 5:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 192036
SVRCAE
SCC055-192115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF LUGOFF...OR ABOUT 11 MILES SOUTHWEST OF CAMDEN...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUGOFF BY 445 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3427 8087 3413 8085 3408 8064 3413 8052
      3423 8043

$$

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 1:56 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT MON JUL 19 2004

.SHORT TERM...
SURFACE TROUGH ACROSS EASTERN MIDLANDS. WARM UP NEXT COUPLE OF DAYS.
MID LEVEL VORT MAX LIFTING NORTHEAST OF AREA...CLUSTER OF
THUNDERSTORMS SHOWING SIGNS OF WEAKENING IN THE CAE AREA...HOWEVER
STORMS LAYING OUT A SURFACE BOUNDARY IN OGB...CALHOUN AREA. MAY SEE
FURTHER DEVELOPMENT SOUTHEAST ZONES THROUGH AFTERNOON/EARLY EVENING
IN AREA OF WEAK LOW LEVEL CONVERGENCE. SEA BREEZE LOOKS WEAK...
PROBABLY NOT A FACTOR TODAY.WILL KEEP SLIGHT CHANCE POPS FOR EVENING
PERIOD. UPPER TROUGH AXIS STILL OVER AREA TUESDAY AND MODEL SOUNDINGS
SUPPORT ISOLATED THUNDERSTORMS ESPECIALLY EASTERN ZONES IN AREA OF
HIGHER THETA-E AIR/MOISTURE CONVERGENCE/MODERATE CAPE...AND SURFACE
TROUGH ACROSS AREA. WITH LACK OF UPPER LEVEL FORCING...10 POP SHOULD
BE ENOUGH. MID LEVEL RIDGING DEVELOPS WEDNESDAY WITH SOUNDINGS
SHOWING CAP DEVELOPMENT...SO WILL KEEP NO POPS IN FORECAST. MOS
TEMPS LOOK OK.
&&

.LONG TERM...
LITTLE CHANGE TO EXTENDED PERIOD. SURFACE TROUGH REMAINS ACROSS
AREA WITH MOISTURE INCREASING BY LATE WEEK. SURFACE COLD FRONT DROPS
INTO REGION SATURDAY WITH BROAD UPPER TROUGH FROM THE UPPER
MIDWEST TO THE NORTHEASTERN STATES. WILL GO WITH CHANCE MAINLY
DIURNAL THUNDERSTORMS EACH DAY IN THE EXTENDED. TEMPS NEAR
SEASONAL NORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  93  71  95 /  10  10  10  10
AUGUSTA      67  94  69  96 /  10  10  10  10
SUMTER       69  92  70  96 /  10  10  10  10
ORANGEBURG   70  92  71  96 /  10  10  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP
Hazardous weather outlook, Jul 19, 5:03 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
503 AM EDT MON JUL 19 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
503 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING TO THE EAST OF A LINE EXTENDING FROM CHESTERFIELD TO
COLUMBIA TO AUGUSTA. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 4:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT MON JUL 19 2004

SCZ036-192045-
ORANGEBURG-
407 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY THROUGH 445 PM
EDT...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF HOLLY
HILL...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HOLLY HILL...
EUTAWVILLE AND LAKE MARION THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:23 PM EDTSevere Thunderstorm WarningCAESumter37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.